Datura stramonium poisoning in children.

Nigerian journal of clinical practice

PubMedID: 23377485

Adegoke SA, Alo LA. Datura stramonium poisoning in children. Niger J Clin Pract. 2013;16(1):116-8.
Although substance abuse is fairly common among adolescents, poisoning from Datura stramonium (a broadleaf annual erect herb with spine-covered seed capsule) is uncommon in children and has not been reported in our locality. We present the case of two children admitted at the Children Emergency Room of a teaching hospital following ingestion of extract of Datura stramonium. They developed neurotoxicity (confusion, agitation, mydriasis, and hallucination) and were managed symptomatically with good outcome. A high index of suspicion and early management of poison in children is imperative if a favorable outcome is expected. Early presentation and the presence of an eyewitness contributed to the very good outcome in these index cases. In this report, we discussed the symptomatology and management of Datura toxicity in children.